Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 60, NWS Las Vegas, NV

September 7, 2024San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2024, 2:58 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2024, 2:58 PM PDT (21:58 UTC)
Expired
Sep 7, 2024, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 150 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:00 PM PDTFLASH FLOOD3 W Twentynine Palms, CAFlooding impacting the neighborhoods off of Encelia Drive south of State Route 62. Roads are not passable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-793 J/kg
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WGUS55 KVEF 072158
FFWVEF
CAC071-080100-
/O.NEW.KVEF.FF.W.0060.240907T2158Z-240908T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
258 PM PDT Sat Sep 7 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 600 PM PDT.

* At 258 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms.

This includes State Route 62 in San Bernardino County between mile 
markers 25 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3404 11592 3404 11593 3404 11596 3403 11599
      3403 11600 3405 11600 3408 11600 3408 11604
      3409 11604 3411 11604 3411 11605 3412 11605
      3412 11609 3412 11611 3412 11614 3412 11616
      3412 11621 3420 11620 3419 11595

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
731 
WGUS75 KVEF 072242
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
342 PM PDT Sat Sep 7 2024

CAC071-080100-
/O.CON.KVEF.FF.W.0060.000000T0000Z-240908T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
342 PM PDT Sat Sep 7 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING 
FOR SAN BERNARDINO COUNTY...

At 342 PM PDT, emergency management reported thunderstorms producing 
heavy rain across the warned area. Up to 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms.

This includes State Route 62 in San Bernardino County between mile 
markers 25 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3404 11592 3404 11593 3404 11596 3403 11599
      3403 11600 3405 11600 3408 11600 3408 11604
      3409 11604 3411 11604 3411 11605 3412 11605
      3412 11609 3412 11611 3412 11614 3412 11616
      3412 11621 3420 11620 3419 11595

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
213 
WGUS75 KVEF 080055
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
555 PM PDT Sat Sep 7 2024

CAC071-080105-
/O.EXP.KVEF.FF.W.0060.000000T0000Z-240908T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
555 PM PDT Sat Sep 7 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR SAN 
BERNARDINO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3404 11592 3404 11593 3404 11596 3403 11599
      3403 11600 3405 11600 3408 11600 3408 11604
      3409 11604 3411 11604 3411 11605 3412 11605
      3412 11609 3412 11611 3412 11614 3412 11616
      3412 11621 3420 11620 3419 11595

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 12:49 PM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 7, 12:49 PM PDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1249 PM PDT Sat Sep 7 2024

.SYNOPSIS...Thunderstorm chances will increase this weekend,
particularly along and south of I-15 where there will be a threat
for strong outflow winds this afternoon and evening. Drier
conditions return by Tuesday, and temperatures will fall to mid-
September normals late in the week with a return of gusty winds.

&&

.SHORT TERM...through Monday.

High based convection is underway early this afternoon with
isolated development noted on radar near Mountain Pass and across
the southern McCullough range. Additional activity has also begun
to develop in the Hualapais across Mohave County. Little change
is expected to the overall thinking, with continued storm
development mainly south of Las Vegas that will tend to develop
southward towards the Colorado River Valley. DCAPE values of
1500-1800j/kg present across much of the Mojave Desert and
Colorado River Valley suggest localized instances of damaging
winds will be possible with the stronger storms and microburst
activity. Flash flood risk remains low, though some sensitive
drainages around Needles and the Mohave Valley could see pockets
of flash flooding if colliding outflow boundaries force some
locally stronger storms in that area this evening.

Similar conditions will again be in play tomorrow, though moisture
will continue to advance north into the southern Great Basin. This
mornings 12z HREF along with the latest NBM PoPs depict higher
probabilities tomorrow for storm activity across Clark and Lincoln
Counties, especially across the Spring Mountains.

By Monday, moisture will begin to shift eastward as flow aloft
turns more southwesterly, but scattered storms will remain
possible in Mohave County. Aside from the storm chances,
temperatures will remain above normal through early next week.

.LONG TERM...Tuesday through Friday.

Approaching Pacific trough will be the main focus of the long
term which promises to bring a sharp cool down midweek along with
a return of gusty winds to the region. On Tuesday, a light
westerly flow aloft will be in place keeping conditions fairly
benign with continued above normal temperatures and light winds.
However, a deep early season trough will be approaching the
Pacific Northwest coast and crash into the western US/Great Basin
by Wednesday afternoon. This will send a belt of strong westerlies
southward as well as drop a sharp cold front through the region
Wednesday into Thursday. Temperatures will drop to near normal on
Wednesday before falling a few degrees cooler than normal Thursday
and Friday behind the departing trough. While there remains minor
discrepancies among model guidance on the finer details of the
troughs strength and exact timing, confidence continues to
increase in a more fall like pattern next week featuring cooler
and windier conditions.

&&

.AVIATION...For Harry Reid...Prevailing winds shift from the
northeast to the southeast this afternoon. Thunderstorms development
is expected southern Nevada this afternoon and evening. Brief
rainfall and lightning cannot be ruled out between 21Z and 01Z at
KLAS, the most favorable timeframe for storms to reach the terminal.
Gusty and erratic outflow winds up to 30 knots may also reach the
terminal during that time even if the storms are distant. Winds
should be out of the south to southwest with speeds under 10 knots
by the evening. Additional thunderstorms may also develop near Las
Vegas tomorrow afternoon, with similar threats of lightning and
gusty outflow winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...The primary weather concern today is scattered storms
across most of the forecast area. Thunderstorms cannot be ruled out
this afternoon in the Las Vegas area including KVGT and KHND, and
development in the evening is possible along the Colorado River
including KEED and KIFP. Storm activity may bring lightning, brief
rainfall, and gusty erratic outflow winds up to 30 knots to the
terminals. Precipitation is also possible in the Owens Valley near
KBIH, but outflow winds should be less intense. Outside of storms, a
general diurnal wind pattern is expected with FEW to SCT clouds at
or above 12 kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Outler
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:26 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 7, 2:33 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Sep 7, 3:24 PM PDTSevere Thunderstorm WarningVEFSan Bernardino36 min
Sep 7, 4:18 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.